Massachusetts, 2013

Heavy Snow in Massachusetts, December 17 to 18, 2013

December 17 to 18, 2013 · NWS BOX · 7 events in 7 counties and zones

Low pressure moved across Cape Cod bringing accumulating snow to much of southern New England. The highest snow amounts were across northeastern Massachusetts where a heavy band of snow set up right around the evening rush hour.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved across Cape Cod bringing accumulating snow to much of southern New England. The highest snow amounts were across northeastern Massachusetts where a heavy band of snow set up right around the evening rush hour. This band of snow produced snowfall rates of 1-2 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 17, 11:18 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 17, 11:18 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1118 AM EST TUE DEC 17 2013

.SYNOPSIS...

A FAST MOVING LOW PRESSURE SYSTEM WILL BRING ACCUMULATING SNOW TO
THE REGION TODAY. DRY BUT CHILLY AND BLUSTERY WEATHER FOLLOWS WED
BEHIND THE DEPARTING LOW. SOMEWHAT MILDER WEATHER ARRIVES THU AND
FRI WITH THE POTENTIAL FOR UNSETTLED WEATHER THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS WEDNESDAY MORNING/...

***HEAVY SNOW-HAZARDOUS DRIVING CONDITIONS FOR THE EVENING COMMUTE***
***SNOWFALL RATES OF 1-INCH PER HOUR WILL BE POSSIBLE***
***VISIBILITIES REDUCED A QUARTER MILE OR LESS WITH HEAVY SNOW***

INTO THIS AFTERNOON AND EVENING...STRONG MID-LEVEL IMPULSE
INVIGORATING SFC LOW PRESSURE AND STRONG PRESSURE FALLS WITHIN THE
BETTER BAROCLINIC ZONE SOUTH OF NEW ENGLAND NORTHEASTWARD INTO THE
GULF OF MAINE DURING THE COURSE OF TODAY INTO THIS EVENING
/ALREADY SEEING 3-HR PRESSURE FALLS SOUTH OF NEW ENGLAND/.
AMPLIFICATION OF A SW-NE LLJ CONTRIBUTES TO A PRONOUNCED INFLUX OF
ATLANTIC MOISTURE ALONG THE NOSE OF WHICH STRONG F-GEN AND
ISENTROPIC FORCING RESULTS IN STRONG ASCENT WITHIN THE LOW- TO
MID-LEVELS UPWARD THROUGH THE DENDRITIC GROWTH ZONE. MESOSCALE
BANDING IS EXPECTED IN THE N/NE QUADRANT OF THE LOW WITH SLIGHT
TROWALING TO THE NW-SIDE. THIS IS SEEN CLEARLY BETWEEN H8-7 WITHIN
NEAR-TERM MESOSCALE FORECAST GUIDANCE /HRRR-RAP- MESONAM/. BROADER
GUIDANCE /EC-GFS/ SHOWS A SIMILAR SIGNAL. AGREE WITH PREVIOUS
FORECASTER OF A CONTRIBUTION WITH ONSHORE FLOW.

SHOWALTER INDICES FALLING BELOW 2 FOR AREAS OF EASTERN MA WITH
STEEP LAPSE RATES AROUND H5-7 CLEARLY EVIDENT IN THE 12Z CHATHAM
SOUNDING. WITH THE F-GEN BANDING...CONVECTIVE POTENTIAL WITH
STRONG ASCENT IS EXPECTED. SNOWFALL RATES EXCEEDING 1-INCH PER HR
WILL BE POSSIBLE... AND SUCH SNOWFALL RATES WILL IMPACT THE BOSTON
METRO-AREA EVENING COMMUTE...PLAN AHEAD ACCORDINGLY

EXPECTING BETWEEN 4 PM AND 10 PM THE WORST OF CONDITIONS...MAINLY
OVER CENTRAL-EASTERN-NORTHEASTERN MASSACHUSETTS INTO SOUTHERN NEW
HAMPSHIRE WHERE ADVISORIES HAVE NOW BEEN UPGRADED TO WARNINGS WITH
THE EXPECTATION OF 6-INCHES IN POSSIBLY AS LITTLE AS 3-HRS.

TIMING IS A LITTLE EARLIER FOR AREAS OF THE ADVISORIES...WITH
BULK OF SNOW BETWEEN 2 PM AND 8 PM. SEE THE LATEST SNOWFALL
ACCUMULATIONS ON OUR WEBSITE FOR STORM-TOTAL SNOW TOTALS. QPF
DERIVED FROM A BLEND OF HIGH-RES NEAR-TERM GUIDANCE /RAP-HRRR/
WITH 9Z SREF.

IN BREVITY ON IMPACTS...LOW VISIBILITIES DOWN TO A QUARTER MILE OR
LESS WITH SNOW. SNOWFALL RATES AT OR EXCEEDING 1-INCH PER HOUR
WILL BE POSSIBLE. SNOW WILL QUICKLY ACCUMULATE ON AREA ROADWAYS
WITH SUCH COLD CONDITIONS AND POTENTIAL INEFFECTIVENESS OF SALT.
THUS TRAVEL WILL BE HAZARDOUS FOR THE AFTERNOON-EVENING COMMUTE.

UPGRADED TO WARNINGS FOR NORTH-CENTRAL AND EASTERN-NORTHEASTERN MA
INCLUDING THE BOSTON METRO-AREA WITH THE EXPECTATION OF 6-8 INCHES
MUCH OF THAT FALLING WITHIN A 6-HOUR TIMEFRAME...AND PERHAPS AS
LITTLE TIME AS 3-HOURS.

EVEN THOUGH MARGINAL SNOWS BELOW WARNING CRITERIA /6-INCHES/ MAY
FALL FOR LOCATIONS WITHIN THE WARNING...FELT THE IMPACT WAS
GREATER ESPECIALLY FOR THE AFTERNOON-EVENING COMMUTE AND
THEREFORE UPGRADED TO WARNINGS. THE REMAINDER OF THE AREA
EXCLUDING THE ISLANDS HAVE ADVISORIES /INCLUDING NOW THE CAPE
MAINLY FOR AREAS TO THE WEST/ WITH THE EXPECTATION OF LESSER SNOW
AND IMPACTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

BRISK WEST TO NORTHWEST WINDS WEDNESDAY SHOULD HELP PROVIDE
CLEARING WEDNESDAY...ALONG WITH DRIER WEATHER FOR THE AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

HIGHLIGHTS...

*  MILDER TEMPERATURES THU AND FRI
*  UNSETTLED WEATHER OVER THE WEEKEND

MODELS ARE STRUGGLING WITH THE EVENTUAL EVOLUTION OF THE SPLIT FLOW
REGIME OVER THE EAST COAST. HAVE OPTED TO GO WITH A MORE WPC
SOLUTION...WHICH INCORPORATES ALL OF THE ENSEMBLE MEANS.

WEDNESDAY NIGHT THROUGH FRIDAY...SOUTHWESTERLY SURFACE WINDS WILL
DRAW WARMER AIR INTO THE REGION...RESULTING IN DAYTIME TEMPERATURES
WARMING THROUGH THIS PERIOD.  WILL START TO SEE TEMPERATURES CLOSER
TO AVERAGE FOR MID DECEMBER INSTEAD OF THE 5-10 DEGREES BELOW NORMAL
WE HAVE HAD LATELY. THERE ARE DIFFERENCES IN HOW THE MODELS
HANDLE LOW PRESSURE MOVING THROUGH THE GREAT LAKES AND THE COLD
FRONT EXTENDING SOUTHWESTWARD FROM IT WHICH MAY AFFECT THE
FORECAST FOR THIS TIME FRAME. RIGHT NOW...AM FORECASTING THE FRONT
TO MOVE INTO SOUTHERN NEW ENGLAND EARLY SATURDAY.

SATURDAY THROUGH MONDAY...LOW PRESSURE MOVING INTO THE MARITIMES
WILL PULL A COLD FRONT THROUGH SOUTHERN NEW ENGLAND EARLY SATURDAY.
THIS FRONT THEN APPEARS TO STALL WHILE WAVES OF LOW PRESSURE MOVE
ALONG IT. THIS WILL RESULT IN SOME VERY UNSETTLED WEATHER OVER
THE WEEKEND. IT LOOKS LIKELY THAT SOME FORM OF PRECIPITATION WILL
OCCUR OVER MUCH OF THE REGION. UNFORTUNATELY TEMPERATURE PROFILES
ARE SUCH THAT SMALL SHIFTS WILL MAKE A BIG DIFFERENCE IN
PRECIPITATION TYPE. AT THIS TIME...IT LOOKS LIKE MUCH OF SATURDAY
WILL BE WARM...WITH TEMPERATURES ABOVE FREEZING THROUGH THE
PROFILE DURING THE DAY. THIS WOULD LEAD TO RAIN DURING THE DAY. AT
NIGHT...A WINTRY MIX IS POSSIBLE. THIS IS FURTHER COMPLICATED BY
STRONG HIGH PRESSURE IN SOUTHERN CANADA...WHICH COULD RESULT IN
SOME COLD AIR DRAINAGE. IN THIS CASE...TEMPERATURES AT THE SURFACE
COULD BE BELOW FREEZING WHILE THE THERMAL PROFILE REMAINS
FAVORABLE FOR RAIN...LEADING TO FREEZING RAIN. THERE IS A LOT OF
UNCERTAINTY RIGHT NOW...PARTICULARLY FOR THE WEEKEND. BELIEVE THE
FRONT WILL FINALLY MOVE OFFSHORE FOR MONDAY...ALLOWING HIGH
PRESSURE TO BUILD INTO THE REGION.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

NEAR TERM /THROUGH WEDNESDAY/...

16Z UPDATE...

HIGH CONFIDENCE IN TRENDS. LOWER CONFIDENCE IN TIMING OF IFR
CONDITIONS IN SNOW.

TERMINALS FALLING IFR-VLIFR WITH -SN. -SN MAY MIX WITH -RA ALONG
THE SOUTH-SHORELINE TERMINALS INCLUDING THOSE ACROSS THE CAPE AND
ISLANDS. EXPECT CONDITIONS TO CONTINUE THROUGH THE EVENING WITH
LOW-VFR TO IFR CIGS. SEE FORECAST SNOW-TOTAL ACCUMULATIONS OFF OF
OUR WEBSITE.

EXPECT INCREASING E-SE WINDS /GUSTS TO 25 KTS POSSIBLE/ FOR
SHORELINE TERMINALS THIS EVENING REVERTING N-NW OVERNIGHT AND
REMAINING BLUSTERY.

SHOULD SEE IMPROVEMENT AFTER 10 PM WITH -SN LIFTING NORTH AND
EAST /IMPROVEMENT SHOULD OCCUR QUICKER OVER W-SW SOUTHERN NEW
ENGLAND TERMINALS/.

KBOS TAF...HIGH CONFIDENCE IN DETERIORATING CONDITIONS BY MIDDAY
AS SNOW MOVES IN. EXACT TIMING MAY BE OFF A FEW HOURS.

KBDL TAF...-SN SHOULD IMPACT THE TERMINAL INTO EVENING...IMPROVING
THEREAFTER.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT THROUGH THURSDAY...HIGH CONFIDENCE.  VFR.

FRIDAY...MODERATE CONFIDENCE.  MAINLY VFR.  MVFR/IFR CONDITIONS
DEVELOP LATE FRIDAY NIGHT IN FOG AND LOW CLOUDS.

SATURDAY...LOW CONFIDENCE.  MVFR/IFR CONDITIONS LIKELY IN POSSIBLY A
WINTRY MIX OF PRECIPITATION.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

NEAR TERM /THROUGH WEDNESDAY/...HIGH CONFIDENCE.

ANOTHER ROUND OF EASTERLY SCA WIND GUSTS TO 25-30 KT LIKELY THIS
AFTERNOON INTO THIS EVENING...ESPECIALLY OUTER WATERS ASSOCIATED
WITH A COASTAL STORM. REDUCED VSBYS THIS AFTERNOON AND EVENING IN
RAIN AND SNOW. WILL REEVALUATE NEED TO ISSUE NEW SMALL CRAFT
ADVISORIES SOON.

WEDNESDAY...HIGH CONFIDENCE. WEST TO NORTHWEST SCA WIND GUSTS OF 25
TO 30 KTS EXPECTED WITH COLD ADVECTION OVER THE RELATIVELY MILD
OCEAN.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT AND THURSDAY...MODERATE CONFIDENCE.  SOUTHWESTERLY
WINDS AND SEAS DIMINISH GRADUALLY. SMALL CRAFT ADVISORIES WILL
LIKELY BE NEEDED FOR MUCH OF THIS TIME AS GUSTS ABOVE 25 KTS ARE
LIKELY.

FRIDAY...MODERATE CONFIDENCE.  WINDS AND SEAS REMAIN AT OR JUST
UNDER SMALL CRAFT CRITERIA.

SATURDAY...LOW CONFIDENCE.  HIGHLY UNCERTAIN ON WIND SPEED AND
DIRECTION.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     CTZ002>004.
MA...WINTER STORM WARNING UNTIL 1 AM EST WEDNESDAY FOR MAZ004>007-
     012>016-026.
     WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     MAZ002-003-008>011-017>022.
NH...WINTER STORM WARNING UNTIL 1 AM EST WEDNESDAY FOR NHZ011-012-
     015.
RI...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     RIZ001>007.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR
     ANZ231>235-237.
     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 7 PM EST
     WEDNESDAY FOR ANZ250.
     SMALL CRAFT ADVISORY UNTIL 7 PM EST WEDNESDAY FOR ANZ254>256.

&&

SYNOPSIS...BELK/RLG
NEAR TERM...SIPPRELL
SHORT TERM...BELK
LONG TERM...RLG
AVIATION...SIPPRELL/RLG
MARINE...BELK/RLG
Hazardous weather outlook, Dec 17, 11:33 AM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1133 AM EST TUE DEC 17 2013

CTZ002>004-MAZ002-003-008>011-017>022-RIZ001>007-181645-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
1133 AM EST TUE DEC 17 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN AND SOUTHEASTERN MASSACHUSETTS...AND ALL OF
RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ004>007-012>016-026-NHZ011-012-015-181645-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1133 AM EST TUE DEC 17 2013

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EASTERN...AND
NORTHEASTERN MASSACHUSETTS...AS WELL AS SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ234-MAZ023-024-RIZ008-181645-
BUZZARDS BAY-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
1133 AM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS AND SOUTHERN RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW RISK OF GALES ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>233-235>237-250-251-254>256-181645-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1133 AM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW RISK OF GALES ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Suffolk

When
December 17, 12:30 PM EST to 10:45 PM EST
Where
Suffolk forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Five to seven inches of snow fell across the Boston metro area.

Heavy Snow, Northern Worcester

When
December 17, 1:30 PM EST to December 18, 12:00 AM EST
Where
Northern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

One to eight inches of snow fell across northern Worcester County, with the lighter amounts across the western parts of the county.

Heavy Snow, Western Middlesex

When
December 17, 1:30 PM EST to December 18, 12:00 AM EST
Where
Western Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Two to eight inches of snow fell across western Middlesex County. The lesser amounts fell in the western parts of the county.

Heavy Snow, Northwest Middlesex County

When
December 17, 3:00 PM EST to December 18, 12:00 AM EST
Where
Northwest Middlesex County forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across northwestern Middlesex County.

Heavy Snow, Southeast Middlesex

When
December 17, 3:30 PM EST to December 18, 12:00 AM EST
Where
Southeast Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across southeast Middlesex County.

Heavy Snow, Western Essex

When
December 17, 4:00 PM EST to December 18, 1:00 AM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across interior Essex County.

Heavy Snow, Eastern Essex

When
December 17, 4:00 PM EST to December 18, 1:00 AM EST
Where
Eastern Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Three to eight inches of snow fell across coastal Essex County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490886, 490889, 490894, 490908, 490906, 490899, 490904.